Illinois, 2022

Tornado and Flash Flooding in Illinois, June 17, 2022

June 17, 2022 · NWS ILX · 65 events in 14 counties and zones

A strong nocturnal low-level jet interacting with a nearly stationary frontal boundary triggered a Mesoscale Convective System (MCS) over northern Missouri during the pre-dawn hours of June 17th. The large thunderstorm cluster tracked east-southeastward along the boundary, producing significant wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong nocturnal low-level jet interacting with a nearly stationary frontal boundary triggered a Mesoscale Convective System (MCS) over northern Missouri during the pre-dawn hours of June 17th. The large thunderstorm cluster tracked east-southeastward along the boundary, producing significant wind damage and flash flooding. The storms were focused along and southeast of a Rushville...to Springfield...to Shelbyville...to Robinson line. Numerous trees and power lines were blown down. In addition, very heavy rainfall of 3 to 5 inches along and south of a Jacksonville to Effingham line created pockets of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 17, 1:39 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 17, 1:39 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
239 AM CDT Fri Jun 17 2022

.SYNOPSIS...
Issued at 237 AM CDT Fri Jun 17 2022

Scattered strong thunderstorms are expected early this morning,
mainly south of a Quincy to Decatur line. Once storms depart,
clouds will diminish through the day. Some temporary relief from
the heat is expected today and Saturday, as lower humidity air
filters into the region. Highs will be in the mid 80s today, and
low 80s on Saturday. The relief will be short-lived, as
temperatures return to the 90s for next week. Aside from the
storms this morning, no rainfall is expected through at least
Tuesday.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 237 AM CDT Fri Jun 17 2022

A weak frontal boundary remained draped across the CWA as of very
early Fri morning, positioned roughly along or just north of the
I- 72 corridor at 05z/12am. West of the area, thunderstorms
developed late Thursday night/very early Fri morning along a tight
low level (925mb, 850mb) moisture gradient located from SW
Nebraska into far southern IA. RAP analysis suggests this
gradient, and the sfc front, will gradually shift southward during
the pre-dawn hours, resulting in the existing convection taking
on a southeastward trajectory. That puts existing storms on a path
to clip the southwest portions of the CWA, likely between 3-8 AM,
and within the last few minutes additional storms began developing
along a Schuyler to Christian Co. line. While deep layer shear
will be marginal, around 30 knots, ample elevated instability will
support the potential for scattered strong wind gusts and
isolated hail. Locally heavy rainfall is also a concern, as PWAT
values are near 2" and radar estimates across southern IA show
areas where 3+ inches of rain have fallen. Storms are expected to
be fairly progressive as they drop southeast though, which should
limit the flash flooding potential.

Storms should depart the CWA no later than mid-morning, and once
they do a relatively quiet weather day is anticipated. Cloud cover
will diminish into the afternoon, as a broad sfc high pressure
over Canada nudges toward the upper Great Lakes. Winds will take
on a northerly component today, and dewpoints start to lower with
the front having moved off to the south. It will still be warm,
but temperatures will be closer to normal, with highs in the mid
to upper 80s and overnight lows in the low 60s.

&&

.LONG TERM...(Saturday through Thursday)
ISSUED AT 237 AM CDT Fri Jun 17 2022

Saturday looks like the nicest day in the forecast, as strong sfc
high pressure over the Great Lakes results in northeasterly winds
across central IL, which will continue to advect lower dewpoint
air in to the area. Afternoon dewpoints in the 50s will feel quite
refreshing compared to the 70s dewpoints earlier this week.
Mostly sunny skies and relatively light winds (less than 10 mph)
will make it a seasonable summer day, with highs in the low 80s.

The upper level pattern will be very amplified by Saturday, with a
significant upper level ridge positioned to the west of our area,
across the eastern Great Plains. Unfortunately, with that ridge
looming upstream, any reprieve from the heat will be short-lived,
and indeed 850mb temps are expected to climb from the mid-teens
(degC) on Saturday to around +23 degC by Tuesday. High
temperatures return to the 90s by Monday, and likely stay there
through at least the upcoming work week, and possibly beyond. The
CPC 8-14 day outlook (valid June 24-30) strongly favors above
normal temperatures across the Midwest, and normal high
temperatures for late June are in the mid to upper 80s. Circling
back to the upcoming week, conditions don't look too oppressive
for Monday. While highs are expected to be in the low 90s,
dewpoints stay in the 60s, which would keep heat indices below
100. Tuesday is more concerning, with highs expected to push into
the upper 90s, and some guidance suggesting highs in the triple
digits. Dewpoints near or into the 70s could result in heat
indices approaching 105, possibly requiring a heat advisory if
that forecast holds.

Into the latter half of the work week, a shortwave moving through
the northern Plains will flatten the ridge somewhat, although high
500-mb heights will remain anchored across the southern MS
Valley. There is the potential for a few upper disturbances to
move along the northern periphery of the flattened ridge,
potentially bringing precip/storms to central IL sometime in the
Wed/Thur timeframe. Confidence is quite low at this range,
however, and only slight chance PoPs are included in the forecast.
With precip chances few and far between, abnormally dry
conditions expanding across east- central IL, and another
prolonged stretch of well-above normal temperatures, the
possibility of at least some drought development is increasing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1140 PM CDT Thu Jun 16 2022

VFR conditions will prevail at all TAF sites next 24hrs. Scattered
cirrus will prevail at most sites overnight. However, a complex of
storms that has developed over eastern and southeast Nebraska will
move east to southeast toward the state. Most HiRes models bring
parts of this complex into west central IL toward morning, about
10-11z. Based on current guidance, looks like SPI will be the only
site to see any convection. So, will have VCTS for now at SPI
later than first thought. All other sites will have overcast
cirrus or a mix of mid and high clouds during the morning hours.
Skies should clear from north to south from late morning through
early afternoon. Clear skies expected into the evening hours.
Winds will be light and variable overnight and then be relatively
light out of the northwest during the day...then light and
variable again tomorrow evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Auten
Hazardous weather outlook, Jun 16, 2:31 PM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Thu Jun 16 2022

ILZ027>031-036>038-040>046-171700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-
331 PM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms, mainly south of I-74 and
primarily overnight. If storms move into the area, some could be
severe producing damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerously hot and humid conditions may return to the region next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

ILZ047>057-061>063-066>068-071>073-171700-
Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
331 PM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Dangerous heat and humidity will continue near and south of I-72
through this evening. Heat indices are expected to peak between 100
and 105 degrees today.

There is a chance for thunderstorms, primarily overnight.
If storms move into the area, some could be severe producing
damaging winds and large hail. An isolated tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms may linger Friday morning.

Dangerously hot and humid conditions may return to the region next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

AAT

The radar

The Lincoln radar (KILX), 100 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

53 thunderstorm wind, 8 flash flood, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
June 17, 2:34 AM CST to 2:39 AM CST
Where
Schuyler County, 3.79 mi ENE of Rushville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.150, -90.510

A few trees and tree branches were blown down at Turtle Lake.

Thunderstorm Wind, Schuyler

When
June 17, 2:35 AM CST to 2:40 AM CST
Where
Schuyler County, Rushville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -90.570

Several trees and power poles were blown down across Rushville. One tree fell onto a trailer causing substantial damage, while another large tree limb damaged the roof of a house.

Thunderstorm Wind, Schuyler

When
June 17, 2:35 AM CST to 2:40 AM CST
Where
Schuyler County, 2.81 mi N of Pleasant View
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.140, -90.480

Several 3 to 4-inch diameter tree branches were blown down.

Thunderstorm Wind, Schuyler

When
June 17, 2:45 AM CST to 2:50 AM CST
Where
Schuyler County, 1.6 mi NE of Frederick to 0.6 mi S of Sheldons Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.089, -90.412

Several large trees were blown down along Route 100.

Hail, Schuyler

When
June 17, 2:47 AM CST to 2:52 AM CST
Where
Schuyler County, Rushville
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -90.570

Thunderstorm Wind, Mason

When
June 17, 3:00 AM CST to 3:05 AM CST
Where
Mason County, 2.61 mi NE of Bath
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.230, -90.120

Tree limbs were blown down.

Thunderstorm Wind, Sangamon

When
June 17, 3:00 AM CST to 3:05 AM CST
Where
Sangamon County, Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -89.470

Tree limbs were blown down.

Thunderstorm Wind, Sangamon

When
June 17, 3:10 AM CST to 3:15 AM CST
Where
Sangamon County, 2.66 mi E of Chatham to 2.18 mi SE of Divernon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.670, -89.650

Numerous large trees were blown down across southern Sangamon County, mainly south of I-72.

Hail, Morgan

When
June 17, 3:30 AM CST to 3:35 AM CST
Where
Morgan County, Franklin
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.620, -90.050

Hail, Sangamon

When
June 17, 3:30 AM CST to 3:35 AM CST
Where
Sangamon County, Chatham
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.670, -89.700

Thunderstorm Wind, Scott

When
June 17, 3:35 AM CST to 3:40 AM CST
Where
Scott County, 2.11 mi SW of Riggston
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.680, -90.460

A stationary semi truck was blown over.

Thunderstorm Wind, Scott

When
June 17, 3:35 AM CST to 3:40 AM CST
Where
Scott County, Winchester
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.630, -90.470

Numerous trees were blown down in Winchester, some of which were broken in half.

Thunderstorm Wind, Sangamon

When
June 17, 3:35 AM CST to 3:40 AM CST
Where
Sangamon County, 2 mi NNE of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.857, -89.636

Tree limbs were blown down.

Thunderstorm Wind, Sangamon

When
June 17, 3:35 AM CST to 3:40 AM CST
Where
Sangamon County, Loami
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.670, -89.850

Corn crops were flattened due to strong winds.

Thunderstorm Wind, Scott

When
June 17, 3:37 AM CST to 3:42 AM CST
Where
Scott County, Manchester
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.530, -90.330

A large tree was blown down, crushing a fence.

Thunderstorm Wind, Sangamon

When
June 17, 3:40 AM CST to 3:45 AM CST
Where
Sangamon County, 0.96 mi SE of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.819, -89.640

Power lines were blown down near Lanphier High School and in the Northgate Subdivision.

Thunderstorm Wind, Morgan

When
June 17, 3:40 AM CST to 3:45 AM CST
Where
Morgan County, Franklin
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.620, -90.050

Numerous trees were blown down.

Thunderstorm Wind, Sangamon

When
June 17, 3:40 AM CST to 3:45 AM CST
Where
Sangamon County, 2 mi WNW of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.841, -89.685

Multiple 4-inch diameter tree limbs were broken off.

Thunderstorm Wind, Sangamon

When
June 17, 3:45 AM CST to 3:50 AM CST
Where
Sangamon County, Auburn
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.580, -89.750

Shingles were stripped off a roof and several 2-inch diameter tree limbs were blown down.

Thunderstorm Wind, Sangamon

When
June 17, 3:45 AM CST to 3:50 AM CST
Where
Sangamon County, Auburn
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.580, -89.750

Power poles were blown over.

Thunderstorm Wind, Sangamon

When
June 17, 3:50 AM CST to 3:55 AM CST
Where
Sangamon County, Chatham
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.670, -89.700

Numerous large tree limbs were blown down.

Thunderstorm Wind, Shelby

When
June 17, 4:00 AM CST to 4:05 AM CST
Where
Shelby County, Herrick
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.220, -88.980

Widespread tree damage with numerous large trees blown down.

Thunderstorm Wind, Morgan

When
June 17, 4:10 AM CST to 4:15 AM CST
Where
Morgan County, Waverly
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.580, -89.950

Numerous trees and power lines were blown down.

Thunderstorm Wind, Sangamon

When
June 17, 4:10 AM CST to 4:15 AM CST
Where
Sangamon County, Divernon
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.570, -89.670

Corn crops were flattened by strong winds.

Flash Flood, Christian

When
June 17, 4:50 AM CST to 7:50 AM CST
Where
Christian County, 3.1 mi NE of Rosamond to 3.74 mi WSW of Pana
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.409, -89.126

Several streets were flooded in Pana.

Thunderstorm Wind, Shelby

When
June 17, 4:55 AM CST to 5:00 AM CST
Where
Shelby County, Tower Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.380, -88.970

Power lines were blown down.

Flash Flood, Morgan

When
June 17, 5:00 AM CST to 8:00 AM CST
Where
Morgan County, 1.42 mi SW of Waverly to 1.27 mi SSW of Waverly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.563, -89.966

Apple Creek spilled out of its banks and flowed across Route 111 southwest of Waverly.

Flash Flood, Morgan

When
June 17, 5:00 AM CST to 8:00 AM CST
Where
Morgan County, 1.34 mi NNW of Rees Station to 1.96 mi ESE of Rees Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.648, -90.108

Water was flowing across Route 104 northwest of Franklin.

Thunderstorm Wind, Shelby

When
June 17, 5:00 AM CST to 5:05 AM CST
Where
Shelby County, Shelbyville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.420, -88.800

A tree was split in two and damaged power lines.

Thunderstorm Wind, Effingham

When
June 17, 5:00 AM CST to 5:05 AM CST
Where
Effingham County, Altamont
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.070, -88.750

Numerous large trees and tree branches were blown down around Altamont. Some vehicle damage was reported due to falling branches. A garage door buckled in and the siding of a house was damaged. The most significant wind damage occurred along West Jefferson Avenue between 7th Street and 10th Street.

Thunderstorm Wind, Shelby

When
June 17, 5:05 AM CST to 5:10 AM CST
Where
Shelby County, Cowden
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.250, -88.870

Lots of tree damage in and around Cowden.

Thunderstorm Wind, Effingham

When
June 17, 5:10 AM CST to 5:15 AM CST
Where
Effingham County, Mason
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
38.950, -88.620

Several large tree limbs were blown down.

Thunderstorm Wind, Cumberland

When
June 17, 5:15 AM CST to 5:20 AM CST
Where
Cumberland County, 0.53 mi W of Trilla
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.370, -88.360

A large tree was blown down and a swing set was toppled.

Thunderstorm Wind, Cumberland

When
June 17, 5:20 AM CST to 5:25 AM CST
Where
Cumberland County, Neoga
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.320, -88.450

Several tree limbs and power lines were blown down.

Thunderstorm Wind, Clay

When
June 17, 5:22 AM CST to 5:27 AM CST
Where
Clay County, 3 mi W of Louisville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -88.556

A shed was damaged by strong winds.

Thunderstorm Wind, Clay

When
June 17, 5:23 AM CST to 5:28 AM CST
Where
Clay County, 1.83 mi SSE of Riffle
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.776, -88.537

Major wind damage to Blair's Processing Plant building.

Thunderstorm Wind, Clay

When
June 17, 5:23 AM CST to 5:28 AM CST
Where
Clay County, 2.38 mi N of Xenia to 0.63 mi ENE of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.664, -88.636

Several power poles were blown down along Xenia and Iola Road.

Thunderstorm Wind, Clay

When
June 17, 5:25 AM CST to 5:30 AM CST
Where
Clay County, Louisville
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
38.770, -88.500

Severe roof damage occurred to Zinks Building Center on Highway 45. Damage also occurred to the old Sheriff's Office Square.

Thunderstorm Wind, Coles

When
June 17, 5:30 AM CST to 5:35 AM CST
Where
Coles County, Trilla
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.370, -88.350

A few trees were damaged.

Thunderstorm Wind, Clay

When
June 17, 5:30 AM CST to 5:35 AM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.670, -88.480

A tree was blown down.

Thunderstorm Wind, Clay

When
June 17, 5:30 AM CST to 5:35 AM CST
Where
Clay County, Clay City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.680, -88.350

Several trees and power lines were blown down just north of Clay City and on the outskirts of town.

Thunderstorm Wind, Effingham

When
June 17, 5:30 AM CST to 5:35 AM CST
Where
Effingham County, Teutopolis
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.130, -88.470

A large maple tree branch was blown down.

Thunderstorm Wind, Effingham

When
June 17, 5:30 AM CST to 5:35 AM CST
Where
Effingham County, 0.54 mi W of Effingham
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.120, -88.540

A large tree was blown down.

Thunderstorm Wind, Clay

When
June 17, 5:32 AM CST to 5:37 AM CST
Where
Clay County, 1.38 mi N of Clay City
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.700, -88.350

A semi truck was blown over on Dieterich Blacktop just north of Clay City.

Thunderstorm Wind, Clay

When
June 17, 5:34 AM CST to 5:39 AM CST
Where
Clay County, 1 mi SE of Flora
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.660, -88.467

Around 5 power poles were blown down along Route 45 in Flora.

Thunderstorm Wind, Clay

When
June 17, 5:35 AM CST to 5:40 AM CST
Where
Clay County, 4.09 mi S of Flora Muni Arpt to 1.88 mi SSE of Flora Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.611, -88.438

Power poles were blown down along Route 45 near the Clay and Wayne County line.

Thunderstorm Wind, Clay

When
June 17, 5:36 AM CST to 5:41 AM CST
Where
Clay County, Louisville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.770, -88.500

Numerous trees were blown down.

Thunderstorm Wind, Richland

When
June 17, 5:36 AM CST to 5:41 AM CST
Where
Richland County, 2.14 mi SSW of Schnell
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.620, -88.260

Several power poles and power lines were blown down.

Tornado, Richland

When
June 17, 5:36 AM CST to 5:44 AM CST
Where
Richland County, 0.44 mi SSE of Passport to 2.14 mi NNE of Olney Noble Arpt
Rating
EF1
Path length
3.31 mi
Path width
60 yd
Reported by
Emergency Manager
Coordinates
38.775, -88.246

A tornado touched down on Deer Farm Lane near North Passport Road 1 mile south-southeast of Passport at 6:36 AM CDT. The tornado knocked down multiple power poles, then tracked east-southeastward causing periodic tree damage and damage to the roofing of a barn. The tornado dissipated near the intersection of County Road 1300 North and North Higgin Switch Road about 4.5 miles northwest of Olney at 6:44 AM CDT.

Thunderstorm Wind, Richland

When
June 17, 5:38 AM CST to 5:43 AM CST
Where
Richland County, 0.23 mi WSW of Passport to 2.58 mi E of Passport
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.779, -88.254

Several large tree branches and power lines were blown down on East Deer Farm Lane.

Thunderstorm Wind, Cumberland

When
June 17, 5:40 AM CST to 5:45 AM CST
Where
Cumberland County, 2.62 mi SE of Union Center
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.300, -88.050

Numerous large tree branches were blown down and porch chairs were tossed throughout a yard.

Thunderstorm Wind, Richland

When
June 17, 5:45 AM CST to 5:50 AM CST
Where
Richland County, 1.48 mi NNE of Passport
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
38.800, -88.240

Grain bins were damaged by strong winds.

Thunderstorm Wind, Richland

When
June 17, 5:50 AM CST to 5:55 AM CST
Where
Richland County, 5 mi SSE of Noble
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.633, -88.184

Several small tree limbs were blown down.

Thunderstorm Wind, Richland

When
June 17, 5:55 AM CST to 6:00 AM CST
Where
Richland County, Higgins
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.720, -88.170

Thunderstorm Wind, Clark

When
June 17, 5:55 AM CST to 6:00 AM CST
Where
Clark County, Casey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.300, -87.980

Several trees were blown down.

Thunderstorm Wind, Clark

When
June 17, 5:55 AM CST to 6:00 AM CST
Where
Clark County, Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.380, -87.700

A large tree branch was broken.

Thunderstorm Wind, Richland

When
June 17, 6:00 AM CST to 6:05 AM CST
Where
Richland County, 2.26 mi ESE of Passport
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.770, -88.210

Several large tree branches and power lines were blown down.

Flash Flood, Effingham

When
June 17, 6:10 AM CST to 9:00 AM CST
Where
Effingham County, 1.33 mi NNW of Effingham to 0.71 mi N of Effingham
Cause
Heavy Rain
Reported by
Public
Coordinates
39.137, -88.542

Water was flowing across US-40 and US-45 in Effingham.

Thunderstorm Wind, Lawrence

When
June 17, 6:13 AM CST to 6:18 AM CST
Where
Lawrence County, Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.720, -87.750

A few trees were blown down.

Flash Flood, Effingham

When
June 17, 6:15 AM CST to 9:00 AM CST
Where
Effingham County, 2.21 mi W of Effingham to 1.86 mi W of Effingham
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.122, -88.571

The Fayette Avenue underpass in Effingham was closed due to high water.

Thunderstorm Wind, Lawrence

When
June 17, 6:15 AM CST to 6:20 AM CST
Where
Lawrence County, 1 mi SW of Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.710, -87.763

A hollow oak tree blew down onto power lines causing a power outage.

Flash Flood, Effingham

When
June 17, 6:20 AM CST to 9:00 AM CST
Where
Effingham County, 1.82 mi NW of Teutopolis to 1.63 mi WNW of Teutopolis
Cause
Heavy Rain
Reported by
Public
Coordinates
39.147, -88.496

Water was flowing across 1710th Street northwest of Teutopolis. Both bridges were underwater.

Thunderstorm Wind, Lawrence

When
June 17, 6:22 AM CST to 6:27 AM CST
Where
Lawrence County, 1.28 mi WNW of Lawrenceville
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.730, -87.690

A few small branches were blown down near Walmart.

Flash Flood, Shelby

When
June 17, 7:30 AM CST to 9:30 AM CST
Where
Shelby County, 0.59 mi SSE of Stewardson to 1.08 mi S of Stewardson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.262, -88.625

Water was flowing across Route 32 south of Stewardson.

Flash Flood, Shelby

When
June 17, 7:30 AM CST to 9:30 AM CST
Where
Shelby County, 1.7 mi SE of Lakewood to 2.93 mi NW of Cowden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.306, -88.874

Water was flowing across Route 128 north of Cowden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031550, 1031496, 1031561, 1031497, 1031472, 1031498, 1031500, 1031518, 1031473, 1031474, 1031504, 1031512, 1031522, 1031541, 1031555, 1031547, 1031598, 1031601, 1031565, 1031603, 1031584, 1031515, 1031572, 1031614, 1031452, 1031519, 1031460, 1031462, 1031520, 1031539, 1031582, 1031600, 1031570, 1031525, 1031586, 1031593, 1031595, 1031597, 1031527, 1031529, and more.